Alert archive / Hawaii / High Wind Warnings in 2019
High Wind Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at May 3, 2019, 3:34 PM HST for Hawaii County, Hawaii. It took effect at May 3, 2019, 6:00 PM HST. It was in force for 65 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2019, 3:34 PM HST (01:34 UTC)
- In effect from
- May 3, 2019, 6:00 PM HST
- Expired
- May 6, 2019, 10:43 AM HST
- In force
- 65 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
374 WWHW70 PHFO 040134 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Fri May 3 2019 HIZ028-041445- /O.UPG.PHFO.HW.A.0003.190504T0400Z-190506T1600Z/ /O.NEW.PHFO.HW.W.0007.190504T0400Z-190506T0400Z/ Big Island Summits- 334 PM HST Fri May 3 2019 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST SUNDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect from 6 PM this evening to 6 PM HST Sunday. The High Wind Watch is no longer in effect. * WINDS...West increasing to 40 to 60 mph tonight, then strengthening to 50 to 75 mph Saturday. * TIMING...Increasing tonight, continuing through Sunday afternoon, and possibly holding through Sunday night. * IMPACTS...Travel to the summits will be difficult or dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ022-041445- /O.NEW.PHFO.WI.Y.0023.190504T1800Z-190506T0400Z/ Haleakala Summit- 334 PM HST Fri May 3 2019 ...WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 6 PM HST SUNDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from 8 AM Saturday to 6 PM HST Sunday. * WINDS...West increasing to 35 to 50 mph on Saturday. * TIMING...Saturday through Sunday afternoon. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution.. && $$ Wroe
6 follow-up statements
671 WWHW70 PHFO 041335 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 AM HST Sat May 4 2019 HIZ028-050245- /O.CON.PHFO.HW.W.0007.000000T0000Z-190506T0400Z/ Big Island Summits- 335 AM HST Sat May 4 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WINDS...West 60 to 75 mph with gusts to 90 mph. * TIMING...continuing through Sunday afternoon, and possibly holding through Sunday night. * IMPACTS...Travel to the summits will be difficult or dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ022-050245- /O.CON.PHFO.WI.Y.0023.190504T1800Z-190506T0400Z/ Haleakala Summit- 335 AM HST Sat May 4 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM HST SUNDAY... * WINDS...West increasing to 35 to 50 mph through the day today. * TIMING...through Sunday afternoon. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Gibbs
868 WWHW70 PHFO 050132 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Sat May 4 2019 HIZ028-051445- /O.CON.PHFO.HW.W.0007.000000T0000Z-190506T0400Z/ Big Island Summits- 332 PM HST Sat May 4 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WINDS...West 50 to 80 mph with localized gusts to 95 mph. * TIMING...Through Sunday afternoon, and possibly holding through Sunday night. * IMPACTS...Travel to the summits will be difficult or dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ022-051445- /O.CON.PHFO.WI.Y.0023.000000T0000Z-190506T0400Z/ Haleakala Summit- 332 PM HST Sat May 4 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WINDS...West 35 to 50 mph with localized gusts over 60 mph. * TIMING...through Sunday afternoon. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Foster
140 WWHW70 PHFO 051334 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Sun May 5 2019 HIZ028-060245- /O.CON.PHFO.HW.W.0007.000000T0000Z-190506T0400Z/ Big Island Summits- 334 AM HST Sun May 5 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...West 50 to 80 mph with localized gusts to 100 mph. * TIMING...Through this afternoon, and possibly holding through tonight. * IMPACTS...Travel to the summits will be difficult or dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ022-060245- /O.CON.PHFO.WI.Y.0023.000000T0000Z-190506T0400Z/ Haleakala Summit- 334 AM HST Sun May 5 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...West 35 to 50 mph with localized gusts over 60 mph. * TIMING...through this afternoon. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Gibbs
673 WWHW70 PHFO 060138 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 PM HST Sun May 5 2019 HIZ022-060245- /O.CAN.PHFO.WI.Y.0023.000000T0000Z-190506T0400Z/ Haleakala Summit- 338 PM HST Sun May 5 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds over Haleakala have diminished. $$ HIZ028-061445- /O.EXT.PHFO.HW.W.0007.000000T0000Z-190506T1600Z/ Big Island Summits- 338 PM HST Sun May 5 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WINDS...West 40 to 60 mph with localized gusts over 85 mph. * TIMING...Through tonight. * IMPACTS...Travel to the summits will be difficult or dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Burke
426 WWHW70 PHFO 061314 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 314 AM HST Mon May 6 2019 HIZ028-062200- /O.EXT.PHFO.HW.W.0007.000000T0000Z-190506T2200Z/ Big Island Summits- 314 AM HST Mon May 6 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON HST TODAY... * WINDS...West to southwest 55 to 75 mph with localized gusts up to 90 mph over the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through Noon today. * IMPACTS...Travel to the summits will be difficult and dangerous. Unnecessary travel should be avoided until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
514 WWHW70 PHFO 062043 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1043 AM HST Mon May 6 2019 HIZ028-070400- /O.CAN.PHFO.HW.W.0007.000000T0000Z-190506T2200Z/ /O.NEW.PHFO.WI.Y.0024.190506T2043Z-190507T0400Z/ Big Island Summits- 1043 AM HST Mon May 6 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...West 40 to 50 mph with localized gusts over 55 mph. * TIMING...Through 6 PM HST today. * IMPACTS...Travel to the summits will be difficult and dangerous. Unnecessary travel should be avoided until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ RCB
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at May 3, 9:47 AM HST, 5 hours 47 minutes earlier.
Area forecast discussion, May 3, 9:47 AM HST, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 947 AM HST Fri May 3 2019 .SYNOPSIS... An out of season cold front will approach the state today, leading to an unstable southerly flow that will produce scattered showers, some briefly heavy. The front will move down the island chain late tonight into early Sunday, bringing a period of heavy showers, gusty winds, and possibly thunderstorms. Drier and cooler northwest winds will fill in behind the front Saturday night into early next week, with trade unlikely to make a return until Thursday. && .DISCUSSION... An unstable southerly flow is developing. Low level winds are veering southerly as an out of season cold front, currently located about 275 miles northwest of Kauai, approaches from the northwest. Recent aircraft data from Honolulu and Kahului show that the advancing upper level trough driving the front has wiped out the inversion. As a result, heavy showers are flaring within a diffuse band of low level moisture that is draped over and around Maui County and Oahu. A pocket of active showers was affecting east Maui this morning, but this area has recently moved off to the north. The band of low level moisture is expected to lift north through the day, but there will be enough lingering moisture and ample instability for sea breezes to trigger afternoon showers, some briefly heavy, over the islands. Southerly winds will shift out of the southwest and increase tonight as the front nears the islands. Scattered showers embedded within this flow will pass over most islands, but the main focus will be on Kauai. The GFS model shows an area of prefrontal convergence generating some enhanced shower activity over and around Kauai during the middle of the night, with the front reaching the island in the predawn hours. Expect a line of heavy showers and/or thunderstorms to accompany the front, and based on recent guidance, this line could be capable strong and gusty winds. The unusually strong May front will bring a period of heavy rainfall, gusty winds, and possibly thunderstorms down most of the island chain on Saturday. The consensus of the guidance has the front clearing Kauai not long after sunrise, reaching Oahu by late morning, moving to Maui County during the afternoon and evening, then on to the Big Island Saturday night. During this time, a potent upper low will drop southward into the upper trough and approach the state from the north. A jet stream along the southern flank of the upper low should move over the islands and produce forcing that will generate heavy showers along the front. The greatest amount of forcing and coldest air aloft should remain just northeast of the state. However, a line of heavy showers or thunderstorms along the front could be capable of producing strong winds from Kauai to Maui. Although rain rates could be impressive along the front, heavy showers are not expected to last long enough in any one place to produce a significant flash flood threat. There is also the potential for gusty downsloping southwest to west winds along the front. It does not appear that a wind advisory will be needed, though localized downsloping wind gusts of around 40 mph are a strong possibility on Oahu and parts of Maui County. At higher elevations, the high summits on the Big Island will almost certainly experience warning level winds, while advisory level conditions are expected on summit of Haleakala. On Sunday, the front will likely weaken near the Big Island as the compact upper level low passes north of the state. Latest guidance, however, depicts a secondary band of moisture moving through that could produce another round of showers and gusty northwest winds. Very cool conditions by May standards are expected to fill in on the northwesterly flow on Sunday and Monday. The latest guidance drops dew points into the upper 50s, and daytime high temperatures will likely remain in the upper 70s, which is highly unusual for early May. As the upper level low weakens and lifts off to the northeast, stable and rather dry northerly winds will likely lead to dry conditions through the middle of next week. There is no real sign of trade winds until Thursday. && .AVIATION... Increasing moisture and instability from an approaching surface front and disturbance aloft continue to feed showers around the islands and coastal waters, most widespread around the islands of Maui County this morning. An AIRMET for mountain obscuration is currently in effect for Maui. VFR conditions will predominate today, but brief to TEMPO MVFR conditions in lower ceilings and showers will occur over the individual islands with greater frequency through tonight, likely prompting additional islands added to the AIRMET. Winds will veer toward the south through the day as the surface and upper-level features get closer. && .MARINE... An approaching front will bring unsettled weather to the region that could include heavy showers, thunderstorms and locally gusty winds this weekend. In addition, sustained SW to NW winds may briefly reach Small Craft Advisory criteria as the front passes. Southerly winds are observed across much of the region this morning out ahead of the front. Expect the winds to veer to the southwest and increase as the front draws closer tonight through Saturday. The front is expected move rather quickly down the island chain, passing Kauai early Saturday, Oahu by the afternoon, Maui County that evening and the Big Island Saturday night and Sunday. Behind the front, northwest winds are expected, with winds becoming west Monday. The low responsible for the front will dissipate north of the islands as we head into the middle of the week, resulting in lighter winds. The current small northwest swell is expected to persist through Saturday. The approaching low will send a moderate sized short- period northwest swell toward the islands Saturday night through Monday, with surf expected to remain below advisory levels as the swell peaks Sunday night. A small long-period northwest swell is possible around the middle of next week, as is a small short- period northeast swell. Relatively small south and southwest swells will arrive in the islands through the middle of next week, with an uptick in swell energy expected today into the weekend, and then again early next week. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 PM HST this evening through late Sunday night for Big Island Summits. && DISCUSSION...Wroe AVIATION...TS MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:34 PM HST | Wind Advisory | HFO | Kalawao | 48 hr |
| May 4, 3:00 AM HST | Small Craft Advisory | HFO | 49 hr | |
| May 4, 8:18 AM HST | Special Weather Statement | HFO | Honolulu | 57 min |
| May 4, 8:27 AM HST | Areal Flood Advisory | HFO | Honolulu | 100 min |
| May 4, 9:50 AM HST | Special Marine Warning | HFO | 40 min | |
| May 4, 10:43 AM HST | Special Marine Warning | HFO | 47 min |
Nearby
High Wind Warnings in Hawaii, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.